Related Experiment Video
Updated: Jun 10, 2026

Examination of Oral Candida Infection in Primary Sjögren's Syndrome Patients
Published on: March 1, 2024
Oral candidiasis in patients receiving radiation therapy for head and neck cancer
Zeyi Deng1, Asanori Kiyuna, Masahiro Hasegawa
1Department of Otorhinolaryngology-Head and Neck Surgery, Faculty of Medicine, University of the Ryukyus, Okinawa, Japan. jordandzy@hotmail.com
Objective:
To investigate oral candidiasis in patients with head and neck cancer before, during, and after radiation therapy, and to explore its association with clinical oropharyngeal symptoms.
Study Design:
A cohort study.
Setting:
University hospital.
Subjects And Methods:
Subjects who received radiation therapy (RT) for the treatment of head and neck cancer were divided into two groups: an oral cavity irradiated group (OIRR group, n = 29) and an oral cavity nonirradiated group (ONIRR group, n = 17). A control group consisted of 18 healthy subjects. Patients were examined for signs of oral candidiasis before, during, immediately after, and one month after RT. Mouth and throat soreness (MTS), dysphagia, and xerostomia were evaluated by self-reported questionnaires, and associations between oral candidiasis and these symptoms were analyzed.
Results:
The incidence of oral candidiasis during RT was significantly higher in the OIRR group (55.2%) than in the ONIRR group (11.8%). Similarly, the occurrence of xerostomia during RT was significantly higher in the OIRR group (86.2%) than in the ONIRR group (52.9%). In the OIRR group, the mean MTS score at the 20th fraction of RT was significantly higher in patients with candidiasis (mean +/- SD, 5.8 +/- 2.1) than in those with RT-induced mucositis without candidiasis (3.7 +/- 2.0). In the OIRR group, 65.2 percent of patients who experienced dysphagia developed oral candidiasis, compared with only 10 percent in the ONIRR group.
Conclusion:
Oral candidiasis concurrent with oral mucositis due to RT may increase oropharyngeal discomfort during RT.
Related Concept Videos
Cryptococcal Meningitis
Candidiasis
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
